Tag Archives: side effects

Haiku: Water Retention

My body continues to hang on to water, and my impersonation of a beached whale is ongoing. I’m now up thirty pounds. I’ve decided it’s time to immortalize my experience in poetry.

A Haiku is a traditional form of Japanese poetry consisting of three lines. The first and third lines are five syllables. The second line is seven syllables. For me, there is immense beauty in the simplicity of a well-written Haiku — but don’t expect that in the following. I am, at best, a hack when it comes to writing poetry. But this is where my head is at this morning.

Water pools inside,

Competes with kidneys for space,

Squeezing my bladder.

* * * * *

Difficult to walk,

With thirty pounds of water.

I like a challenge.

* * * * *

Water retention.

I feel like a rain barrel.

Waterlogged fullness.

* * * * *

Like a spring shower,

Water pushes past my eyes.

Freed from retention.

* * * * *

The weight of water

Tries to pull me to the earth.

I fight gravity.

* * * * *

Quick! Find a straight pin!

The water my body holds

Is needed out west!

 

 

 

Four More Weeks of Jabba-the-Hut?

image

Thank you Wikipedia.

Three weeks ago, I put on 10-pounds of water weight.

Two weeks ago I had my last chemo treatment. Four days after that, side effects from the chemo put me in the hospital for three days–and I came home retaining even more water — a whopping total of 20-pounds.

I am doing a remarkable impression of Jabba-the-Hut. Or a beached whale.

I saw my Oncologist today. He says it’s probably going to take several WEEKS for the water to re-absorb so that I can pee it out. There are no drugs I can take to help with this. But if I can keep active it might help to move the water from my soft tissue to my bladder for elimination.

It’s not painful, just uncomfortable. And having that barrell of water around my torso and theighs makes walking a challenge sometimes.

But this is not going to stop me from moving on with my life! Like a gun-slinger, I’m giving this water target the narrow beady eye…..

…Anybody got a straight pin? Bring it on and we’ll water my flower beds!

Live Blogging from the Chemo Chair: Cycle 4.2 (part 1), Ham Feet

A funny thing happened yesterday. I was getting ready to meet my friend Pat for lunch, and I couldn’t get my shoes on.

I haven’t been anywhere since last Tuesday, so I’ve been padding around the house in soft slippers or stocking-footed. Surprise! My feet — especially my left foot — have swollen to the point that my shoes will not comfortably go on.

This made for not just a frustrating moment, but also a wet moment because (I’ll admit it here) I cried. My feet looked like giant hams. They still do.

And the Scrounge of the Red Rash is still rearing its ugly head. From my knees down I look like I’ve been selectively parboiled. Between the rash and the swelling, my poor feet are very tender to the touch. I cannot put on my compression stockings because it hurts so much.

With the Red Rash so active today, I decided to try out the steroid cream that my Dermatologist prescribed. I think it’s reducing the burning feeling. After having it on for an hour, there seemed to be a positive difference. It’s reassuring that it works because this stuff is EX. PEN. SIVE. I did the math. It comes in a 60 gram tube. I paid $50. My insurance picked up the rest…$397.99. It costs $447.99 a tube!! Sixty grams is 2.112 ounces making this cream $212.12 an ounce! My head is spinning!! Thank goodness the guidelines say to put it on in a thin layer. Per application(twice a day), it’s probably costing $10 per leg.

The Chemo Cafe is busy today — only a couple of empty seats. With me is my pal Shelley. We didn’t do lunch today. Instead we hit a couple of stores for some quick shopping. Chemo Nurse Jenna took note of my swollen, red-rashed legs. She was so impressed that she contacted my Oncologist, who decided that we would forego chemo today and try to get some of the swelling down.

So instead of chemo, I’m getting Furosemide — which is a diuretic also known as Lasix used to treat fluid retention (AKA edema). I’ll take the first pill as soon as I get home so I’ll probably be up peeing most of the night. Actually, if it reduces the size of my ham-feet it will be worth some lost sleep.

I’m also going to get some compression bandages and wrap my legs.

I’ll see the doctor on Thursday to learn how my chemo treatments will be adjusted.

I’m not sorry to have the chemo delayed. Walking has become uncomfortable. It would be good to clear some of this up before adding on more. So I’ll spend tonight and the next couple days on the sofa with my feet higher than my heart trying to help my water-logged legs to empty.

What am I doing for shoes? I have a pair of sandals that I got at the Ohio Renaissance Festival years ago that lace up allowing me to adjust their width. Usually I can wrap the straps twice around my ankles. Not now. Now it’s just a simple knot.

My feet are hams.

Chemo Cycle 1.1, Thursday

I had around 36-hours of manic Energizer Bunny energy, and then this afternoon I crashed. Just after lunch I started yawning, eventually ending up snoozing on my bed. Right now my head is muddled and the yawns just keep on coming. So it’s off to bed for me where I will hopefully sleep the night through.

Now, if only I could poop.

 

3:15 AM Reveals a New Side Effect

One of Gemma’s less common side effects is listed as “difficulty sleeping.” Guess who’s sitting on her bed typing instead of snoozing?

This could also be due to the storm moving through — Tyler does not like thunder so he won’t settle down. But I don’t think so. I’m wide awake. I did not take any naps today, and after running errands, cleaning house and vacuuming I should be tired.

The storm has moved through and Mr. Tyler is sleeping beside me. I’m trying to think of what I can clean that won’t wake up the rest of the household.

Sneaky side effect!

Sleeping Tyler

 

Chemo Cycle 1.1, Wednesday

So, I’ve been waiting for the side effects to kick in.

Yesterday afternoon (after the chemo) and last night felt like most of the other afternoons and nights I’ve had since the surgery. I took a little nap in my recliner, and then spent the evening sitting on the sofa reading or messing around on Facebook while I tried to find something interesting for my mom to watch on TV. No extra aches or pains, No upset tummy. A few twinges from where the vampire bit me on Monday (when the port was installed on my upper chest).

I got up this morning around 6, let Tyler out to pee, and spent a couple of hours on the recliner — not sleeping, sort of meditating. By 9 I was up and energized. I mean, seriously energized. We had a big thunderstorm move through (I wrote a haiku!), and Tyler stood on my lap (instead of sitting) for over an hour while I ordered stuff from Amazon and then yakked on the phone to one of my best buddies. Paid some bills. Balanced my checkbook.

Today has been one of those days where my body feels strong enough to conquer the world. I’ve had a few of these days, and I have to say they are a little disconcerting — I’m supposed to be sick, but I feel great mentally and physically.

I drove my mom to Krogers, and while she shopped I did a quick trip to the drive-through Starbucks. And then I did something that took courage (for me, anyway). I watch the young man at the window as he put the lid on my cup of coffee–his naked fingers all over the place where my mouth would sip the coffee. And as he handed me my coffee, I said to him, “My immune system is under attack right now, and I noticed that your fingers were very friendly with the top of the coffee lid. Could I please get a different lid and I’ll put it on myself?” He looked a bit confused, but gave me not one, but two lids. I used the one that was on the bottom hoping it had the least amount of exposure to his fingers.

Eating out is going to be a mental challenge for me.

Like I was saying, I felt energized today. So when we got back from Krogers, we house-cleaned. Opened windows to push out the old air. And I VACUUMED THE ENTIRE HOUSE. Great exercise that had me sweating. And I still felt great.

Next I sat down to work on this blog. And I experienced a side effect.

I’d probably been sitting for an hour. I got up abruptly because Tyler was in a playbow in the doorway to my office with something illegal in his mouth. When he saw that I noticed him, he took off on a run, so I had to go after him to get whatever it was he was messing with (a piece of broken china!!) By the time I walked from my chair to the door (8-feet), I experienced a wave of dizziness that had me clutching to door frame. It only lasted a few seconds, and has not returned, but it was a bit of a freak-out for me. Or maybe it was more of an “ah-ha moment” — yes, I’m going to experience some side effects.

I’ve heard the 3rd day after chemo is the one where the nasties kick in. We will see.